Cochrane Summaries

Trusted evidence. Informed decisions. Better health.
Language:
English

Effect of birth control pills and patches on weight

Gallo MF, Lopez LM, Grimes DA, Carayon F, Schulz KF, Helmerhorst FM
Published Online: 
29 January 2014

Weight gain is thought to be a side effect of birth control methods. Many women and healthcare providers believe that pills and patches cause weight gain. Concern about weight gain can limit the use of these effective birth control methods. Fear of weight gain keeps some women from starting the pill or patch. Women may stop using the pill because they think it caused weight gain. This review looked at trials of birth control pills or patches where the woman's weight was measured.

In November 2013, we did a computer search for studies of pills or patches containing two types of hormones. For the initial review, we also wrote to researchers and manufacturers to find other trials. We included randomized trials in the English language if they had at least three treatment cycles. The studies also had to compare two types of birth control methods or one type with a 'dummy' method.

We found 49 trials. These trials compared 52 different pairs of birth control methods, or a birth control method and a 'dummy' method. The four trials with a dummy or no method group did not show that these pills or patches led to weight change. Most studies of different birth control methods showed no large weight difference. Also, women did not stop using the pill or patch because of weight change. The evidence was not strong enough to be sure that these methods did not cause some weight change. However, we found no major effect on weight. To look at the link between these birth control methods and weight change, studies should have a 'dummy' method or a group not using hormones. Having that type of control group would help remove other factors, such as weight change over time.

This record should be cited as: 
Gallo MF, Lopez LM, Grimes DA, Carayon F, Schulz KF, Helmerhorst FM. Combination contraceptives: effects on weight. Cochrane Database of Systematic Reviews 2014, Issue 1. Art. No.: CD003987. DOI: 10.1002/14651858.CD003987.pub5
Assessed as up to date: 
2 January 2014